Nebraska, 2017

Hail in Nebraska, July 4, 2017

July 4, 2017 · NWS LBF · 5 events in 2 counties and zones

A group of supercells developed across the southern Sandhills and drifted south into Keith and Lincoln counties during the evening. Up to golf ball size hail was reported in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A group of supercells developed across the southern Sandhills and drifted south into Keith and Lincoln counties during the evening. Up to golf ball size hail was reported in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 4, 2:20 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 2:20 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
320 PM CDT Tue Jul 4 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM CDT Tue Jul 4 2017

Weather highlights over the next 24 hours include: possibility of
isolated thunderstorms through early tonight and highs above
seasonal normal values tomorrow. Highs are forecast 5 to 15
degrees above normal with the greatest departures in northwest
NEB.

Latest water vapor shows a weak shortwave trough moving east
roughly over southern Manitoba towards the Black Hills with
another weak disturbance near northeast WY. Meanwhile, an upper
level ridge continues to build across the western CONUS from the
Southwest US into the Northern Rockies and Northern High Plains.
Latest surface plot show a broad surface trough stretching from
western Manitoba to the Dakotas into the Central High Plains.
Latest visible satellite shows a growing diurnal cu field across
central NEB expanding west into parts of Lincoln, Hayes, and
Frontier counties. Of which, cu appears more enhanced across north
central NEB where there is enhanced growth/towering cu. A few
modest radar echoes have been seen.

There is potential for isolated showers/thunderstorms mid-
afternoon into the evening today, albeit with low confidence,
across the Sandhills north and over north central NEB. While
instability appears adequate, there is uncertainty associated
with the focus and forcing in the current setup. Weak surface
toughing and upslope flow is present and moisture appears
sufficient with surface dewpoints ranging from the low 50s into
the mid 60s. Current thinking is thunderstorms will be isolated if
they materialize. Concerns with any strong storms would be strong
gusts and small hail, especially the former given the environment
is characterized by a dry sub-cloud layer given model soundings
and moderate surface dew point depressions (generally 20-40 F).
Threat for storms should diminish this evening with clearing skies
taking hold. Mostly sunny skies will prevail tomorrow with highs
in the 90s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 312 PM CDT Tue Jul 4 2017

Wednesday night through Monday night...An upper level ridge of
High pressure will remain in place of the western CONUS over the
next several days. This will bring hot and mostly dry conditions
over the high plains. There will be some isolated chances for
thunderstorms Thursday, Friday and Saturday however confidence is
low.

The greatest chance and confidence in thunderstorm development
will be Thursday late afternoon into the overnight as a weak
frontal boundary will push through the area. This may give just
enough forcing to initiate a few thunderstorms across the
CWA...especially since we will have adequate daytime heating with
temperatures in the upper 90s to even 100 degrees possible across
far southwest Nebraska.

After the front passes temperatures will cool slightly on Friday
and Saturday with highs in the mid to upper 80s. Temperatures
warm back into the low 90s Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1229 PM CDT Tue Jul 4 2017

Latest satellite imagery shows diurnally driven cu developing and
expanding across south central NEB to north central NEB into
parts of Lincoln and Frontier counties. Latest surface plot shows
these cloud bases largely around 3-5 kft with SCT-BKN coverage.
These clouds should dissipate early evening with the loss of
daytime heating. Otherwise, there are a few areas of mid/high
level clouds moving east across north central NEB.

Main concern is possible isolated showers/thunderstorms this
afternoon/evening. Of which, the area of concern is generally
confined to north central NEB and northern NEB. However, overall
confidence with respect to their occurrence and them impacting
terminals is low given expected coverage (isolated) thus no
mention in KVTN TAF. Any thunderstorms should dissipate as well by
the early evening if they materialize. Thereafter, mostly clear
skies should prevail tonight and tomorrow.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...Gomez
AVIATION...ET
Hazardous weather outlook, Jul 4, 3:00 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
400 PM CDT Tue Jul 4 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-052100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
400 PM CDT Tue Jul 4 2017 /300 PM MDT Tue Jul 4 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are possible across the Sandhills north and over
north central NEB. A few storms may be be strong and could
approach severe levels briefly with both damaging winds and large
hail possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

There is a marginal risk for strong to briefly severe
thunderstorms Thursday afternoon and evening over western
Nebraska. The main threats with any severe thunderstorms would be
damaging winds and large hail.

The current weather pattern will bring slight chances of
thunderstorms to western Nebraska Friday through Sunday, mainly in
the late afternoon and early evening. At this time the threat for
organized severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Jul 4, 3:55 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
455 PM CDT TUE JUL 4 2017

NEZ038-042245-
Custer NE-
455 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER COUNTY UNTIL
545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Anselmo, or 24 miles northwest of Broken Bow. This
storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pleasant Hill.

This includes the following highways...
 Highway 2 near mile marker 253.
 Highway 92 between mile markers 253 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4165 10017 4168 9993 4148 9983 4144 10018
TIME...MOT...LOC 2155Z 351DEG 3KT 4160 10004

Buttler
Special weather statement, Jul 4, 3:59 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
459 PM CDT TUE JUL 4 2017

NEZ026-042245-
Blaine NE-
459 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND SOUTHEASTERN
BLAINE COUNTIES UNTIL 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Brewster. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Milburn Diversion Dam State Wildlife Management Area and Linscott.

This includes Highway 2 near mile marker 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4174 10003 4185 10004 4187 9980 4174 9972
TIME...MOT...LOC 2158Z 351DEG 3KT 4179 9991

Buttler
Special weather statement, Jul 4, 4:42 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
542 PM CDT TUE JUL 4 2017

NEZ037-038-042330-
Custer NE-Logan NE-
542 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN AND
NORTHWESTERN CUSTER COUNTIES UNTIL 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Arnold, or 19 miles east of Stapleton, moving west at
5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Logan and Pleasant Hill.

This includes Highway 92 between mile markers 245 and 246, and
between mile markers 254 and 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4167 10009 4149 10002 4141 10028 4164 10035
TIME...MOT...LOC 2242Z 073DEG 5KT 4156 10016

Buttler
Special weather statement, Jul 4, 5:28 PM CST, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
628 PM CDT TUE JUL 4 2017

NEZ037-059-050015-
Lincoln NE-Logan NE-
628 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...AND
SOUTHERN LOGAN COUNTIES UNTIL 715 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gandy, or 9 miles east of Stapleton, moving southwest at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Gandy, Logan, Tarboz Lake and Hoagland.

This includes Highway 92 between mile markers 223 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4124 10057 4145 10070 4157 10029 4151 10025
      4139 10025 4139 10024 4138 10024
TIME...MOT...LOC 2327Z 064DEG 17KT 4146 10033

Buttler
Special weather statement, Jul 4, 6:01 PM CST, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
701 PM CDT TUE JUL 4 2017

NEZ037-059-050045-
Lincoln NE-Logan NE-
701 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND SOUTH
CENTRAL LOGAN COUNTIES UNTIL 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Gandy, or 9 miles south of Stapleton, moving southwest
at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maxwell.

This includes Highway 92 between mile markers 233 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4146 10047 4135 10028 4106 10051 4123 10079
TIME...MOT...LOC 0000Z 038DEG 18KT 4134 10045

Buttler
Special weather statement, Jul 4, 6:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
703 PM CDT TUE JUL 4 2017

NEZ059-050045-
Lincoln NE-
703 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN AND
SOUTHWESTERN MCPHERSON COUNTIES UNTIL 745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Hershey, or 17 miles south of Tryon, moving south at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sutherland, Hershey, Sutherland Reservoir State Recreation Area,
Coker and O'Fallons.

This includes Interstate 80 in Nebraska between mile markers 152 and
170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 10125 4140 10117 4139 10093 4107 10089
TIME...MOT...LOC 0003Z 002DEG 12KT 4133 10106

Buttler

The radar

The North Platte radar (KLNX), 69 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lincoln

When
July 4, 6:15 PM CST
Where
Lincoln County, 17.1 mi NNE of Keith
Measured
1.75 in hail
Reported by
Public
Coordinates
41.340, -100.500

Hail, Lincoln

When
July 4, 6:36 PM CST
Where
Lincoln County, 7.88 mi NNE of (Lbf)bird Fld North
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.240, -100.640

Hail, Lincoln

When
July 4, 6:47 PM CST
Where
Lincoln County, 0.87 mi NE of Wallace
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.840, -101.160

Hail, Lincoln

When
July 4, 6:50 PM CST
Where
Lincoln County, 5.12 mi WNW of Sutherland Res
Measured
1.75 in hail
Reported by
Public
Coordinates
41.160, -101.240

Hail, Keith

When
July 4, 6:00 PM MST
Where
Keith County, 5.02 mi SE of Paxton
Measured
1.25 in hail
Reported by
Public
Coordinates
41.080, -101.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705323, 705324, 705325, 705326, 705327.